Alert archive / Montana / Tornado Warnings in 2009
Tornado Warning 9, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 6, 2009, 8:21 PM MDT for Phillips County, Montana. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2009, 8:21 PM MDT (02:21 UTC)
- Expired
- Jul 6, 2009, 8:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 68 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:55 PM MDT | TSTM WND DMG | 9 W Saco, MT | POWER WENT OUT AROUND SACO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 7:23 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KGGW 070221
TORGGW
MTC071-070245-
/O.NEW.KGGW.TO.W.0009.090707T0221Z-090707T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
821 PM MDT MON JUL 6 2009
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA...
* UNTIL 845 PM MDT.
* AT 820 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
NEAR MALTA...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
MALTA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEAST MONTANA.
&&
LAT...LON 4831 10728 4830 10734 4830 10737 4829 10738
4819 10792 4842 10810 4862 10747
TIME...MOT...LOC 0221Z 246DEG 35KT 4834 10788
$$
ZIMMERMAN
WEATHER.GOV/GLASGOW2 follow-up statements
000
WWUS55 KGGW 070236
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
836 PM MDT MON JUL 6 2009
MTC071-070245-
/O.CON.KGGW.TO.W.0009.000000T0000Z-090707T0245Z/
PHILLIPS-
836 PM MDT MON JUL 6 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR CENTRAL
PHILLIPS COUNTY...
AT 834 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD.
THIS TORNADO WAS LOCATED NEAR BOWDOIN...OR 8 MILES EAST OF MALTA...
AND MOVING NORTHEAST AT 40 MPH.
LOCATIONS IN THE WARNING INCLUDE...
BOWDOIN AND SLEEPING BUFFALO
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEAST MONTANA.
&&
LAT...LON 4831 10728 4830 10733 4830 10737 4829 10738
4829 10739 4822 10778 4847 10795 4862 10747
TIME...MOT...LOC 0235Z 246DEG 35KT 4839 10769
$$
ZIMMERMAN
WEATHER.GOV/GLASGOW000
WWUS55 KGGW 070246
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
846 PM MDT MON JUL 6 2009
MTC071-070255-
/O.EXP.KGGW.TO.W.0009.000000T0000Z-090707T0245Z/
PHILLIPS-
846 PM MDT MON JUL 6 2009
...THE TORNADO WARNING FOR CENTRAL PHILLIPS COUNTY HAS EXPIRED...
DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SHOWING ROTATION SO
WARNING WAS ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEAST MONTANA.
LAT...LON 4831 10728 4830 10733 4830 10737 4829 10738
4829 10739 4822 10778 4847 10795 4862 10747
TIME...MOT...LOC 0245Z 246DEG 35KT 4842 10756
$$
ZIMMERMAN
WEATHER.GOV/GLASGOWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 6, 2:56 PM MDT, 5 hours 25 minutes earlier.
Area forecast discussion, Jul 6, 2:56 PM MDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 256 PM MDT MON JUL 6 2009 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... POTENT SHORTWAVE AND COLD FRONT PUSHING INTO WESTERN MONTANA THIS AFTERNOON WITH THUNDERSTORMS ALREADY DEVELOPING ALONG THE ROCKY MOUNTAIN FRONT. FRONT WILL PUSH THROUGH CENTRAL AND EASTERN MONTANA DURING THE AFTERNOON AND EVENING...WITH THUNDERSTORMS POTENTIALLY DEVELOPING INTO A SEVERE SQUALL LINE. WINDS EXPECTED TO INCREASE FROM THE EAST AHEAD OF THE FRONT...THEN TURN WEST WITH THE FRONTAL PASSAGE. WILL CONTINUE LAKE WIND ADVISORY THROUGH THE EVENING BEFORE WINDS DIMINISH LATE TONIGHT. FRONT MOVES INTO NORTH DAKOTA BY MORNING AS UPPER LOW PUSHES INTO WESTERN CANADA. CYCLONIC FLOW ALOFT WILL BRING A FEW MORE SHORTWAVES ACROSS MONTANA...WHERE LINGERING MOIST AND UNSTABLE AIRMASS WILL CONTINUE THE THREAT FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. EBERT .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... A VIGOROUS JET STREAK RACES OVER NORTHEAST MONTANA WEDNESDAY NIGHT. THIS SHOULD GENERATE THUNDERSTORMS ACROSS THE AREA...SOME OF WHICH COULD BE SEVERE IN THE EVENING. THE UPPER FLOW FLATTENS IN THE WAKE OF THE ASSOCIATED SHORTWAVE TROUGH THURSDAY. HOWEVER...WEAK IMPULSES PROPAGATE THROUGH THE STEERING FLOW BRINING PERIODIC CHANCES OF SHOWERS AND THUNDERSTORMS. MEANWHILE...A SHORTWAVE TROUGH ROTATES SOUTHEASTWARD FROM THE WESTERN CANADIAN ARCTIC TO SOUTH CENTRAL CANADA BY FRIDAY. THE NET RESULT WILL BE MILD DAYS...COOL NIGHTS...AND DRY CONDITIONS THROUGH THE WEEKEND. A PACIFIC TROUGH SLOWLY DRIFTS INTO THE PACIFIC NORTHWEST EARLY NEXT WEEK BRINING ANOTHER CHANCE OF THUNDERSTORMS. MEDIUM RANGE MODEL GUIDANCE DEMONSTRATES HIGHER THAN AVERAGE CONFIDENCE THROUGH THE EXTENDED PERIOD WITH THE ECMWF FAVORED BY THE PMDEPD ISSUED BY HPC. VERY FEW CHANGES WERE MADE TO THE INHERITED FORECAST AS IT HANDLES THE EXPECTED SCENARIO WELL. AJZ PREVIOUS LONG TERM DISCUSSION... UPPER TROUGH MOVES THROUGH EASTERN MONTANA WEDNESDAY NIGHT WITH A GOOD CHANCE OF THUNDERSTORMS...ESPECIALLY IN THE EVENING. THE PATTERN BECOMES NEARLY ZONAL ON THURSDAY WITH WEAK WEAK SHORTWAVE IN THE FLOW ORIGINATED FROM A 500MB LOW SITTING OFF SHORE OF WA/OR. THIS PATTERN LASTS THROUGH FRIDAY NIGHT WITH SLIGHT CHANCE OF THUNDERSTORMS AT TIMES. BY SATURDAY AND SUNDAY...RIDGING DEVELOPS WITH DRIER PATTERN SETTLING IN FOR A COUPLE OF DAYS. LATE IN THE WEEKEND...BOTH THE GFS AND ECMWF BRING THE UPPER LOW OFF THE WA/OR COAST INLAND. THIS COULD BRING A CHANCE OF PRECIP INTO THE FORECAST AREA NEXT MONDAY. && .AVIATION... CONDITIONS WILL RAPIDLY DETERIORATE THIS EVENING AND OVERNIGHT AS THUNDERSTORMS RACE ACROSS THE REGION. ANY THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS IN EXCESS OF 50KT...LARGE HAIL...AND HEAVY RAIN. VFR CONDITIONS WILL PREVAIL FOR THE MAJORITY OF THE TIME...BUT MVFR CONDITIONS ARE EXPECTED IN THUNDERSTORMS WITH TEMPORARY IFR CONDITIONS IN HEAVY RAIN. THERE IS A POTENTIAL FOR A PERIOD OF MVFR STRATUS BEHIND THE THUNDERSTORMS EARLY TOMORROW MORNING BEFORE CONDITIONS RAPIDLY IMPROVE AFTER 12Z. THE OVERALL WIND WILL BE OUT OF THE EAST AT 10 TO 20KT...20 TO 25KT AT KGGW...BEFORE SHIFTING TO THE NORTHWEST AROUND 10KT TUESDAY MORNING. AJZ && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 6, 3:34 AM MDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 334 AM MDT MON JUL 6 2009 MTZ016>027-059>062-070900- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 334 AM MDT MON JUL 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 9 AM THIS MORNING UNTIL 10 PM THIS EVENING FOR EAST WINDS 15 TO 30 MPH. THUNDERSTORMS ARE LIKELY TONIGHT AS A STRONG COLD FRONT SWEEPS ACROSS NORTHEAST MONTANA. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COLD FRONT MOVING OVER THE AREA WEDNESDAY WILL CREATE A CHANCE FOR THUNDERSTORMS THAT MAY BECOME SEVERE DURING THE LATE AFTERNOON AND EARLY EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 6, 8:04 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
804 PM MDT MON JUL 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 9 S ZORTMAN 47.79N 108.53W
07/06/2009 E50.00 MPH PHILLIPS MT TRAINED SPOTTER
STRONG WINDS SENT A TREE LIMB THROUGH A STORM WINDOW AND
THE INTERIOR WINDOW.
0735 PM TSTM WND GST 13 ENE ZORTMAN 47.99N 108.27W
07/06/2009 E60.00 MPH PHILLIPS MT TRAINED SPOTTER
STRONG WINDS BETWEEN 50 AND 60 MPH BLEW FLOWER POTS AWAY.
0750 PM TSTM WND GST 29 NW SAND SPRINGS 47.40N 107.92W
07/06/2009 E50.00 MPH GARFIELD MT TRAINED SPOTTER
STRONG WINDS WERE CAUSING LARGE TREES TO BEND AND HEAVY
RAIN WAS FALLING.
&&
ASCHNETZThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:40 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum, Phillips, Valley | 65 min |
| Jul 6, 7:57 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 63 min |
| Jul 6, 8:03 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 57 min |
| Jul 6, 8:43 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Phillips, Valley | 62 min |
| Jul 6, 8:57 PM MDT | Tornado Warning | GGW | Phillips, Valley | 48 min |
| Jul 6, 9:36 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Garfield, McCone, Prairie, Roosevelt, Valley | 54 min |
| Jul 6, 9:44 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Valley | 61 min |
| Jul 6, 10:11 PM MDT | Tornado Warning | GGW | Roosevelt, Valley | 34 min |
| Jul 6, 10:16 PM MDT | Tornado Warning | GGW | Dawson, McCone | 29 min |
| Jul 6, 10:28 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Prairie, Richland | 47 min |
| Jul 6, 10:43 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 62 min |
| Jul 6, 10:43 PM MDT | Tornado Warning | GGW | Dawson, McCone | 21 min |
| Jul 6, 11:15 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Wibaux | 44 min |
| Jul 7, 1:38 AM MDT | Areal Flood Warning | GGW | Roosevelt | 5 hr |
Nearby
Tornado Warnings in Montana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.